Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Des Moines, IA

July 19, 2018Mahaska County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 19, 2018, 3:14 AM CDT for Mahaska County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 3:14 AM CDT (08:14 UTC)
Expired
Jul 19, 2018, 4:15 AM CDT
In force
61 min
Issued by
NWS Des Moines, IA

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS83 KDMX 190814
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
314 AM CDT THU JUL 19 2018
 
IAZ062-075-190915-
Poweshiek IA-Mahaska IA-
314 AM CDT THU JUL 19 2018

...Thunderstorms With Locally Heavy Rain and Lightning...

At 310 AM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from near New Sharon to near Sigourney. Movement 
was very slow to the northeast at 10 mph.

Rainfall amounts up to three inches will be possible with these 
storms. Ponding of water and possible urban runoff may briefly cause 
street flooding near Barnes City and Coal Creek over the next hour 
or two. Rainfall rates have been over 1.5 inches per hour.  If 
rainfall continues over the same area localized flooding may occur. 

Locations impacted include...
Montezuma, New Sharon, Deep River and Barnes City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 9241 4133 9241 4147 9275 4165 9256
      4155 9230 4151 9230
TIME...MOT...LOC 0810Z 211DEG 9KT 4153 9266 4134 9222 

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:51 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 11:51 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1151 PM CDT Wed Jul 18 2018

...Updated for 19/06Z Aviation Discussion...

.SHORT TERM.../Tonight through Thursday/
Issued at 252 PM CDT Wed Jul 18 2018

This will be an active timeframe as upper low intensifies as it
moves from the northern Plains into the upper Midwest. Initially,
gradient of deeper moisture and instability lies just to the south
and west of the forecast area this afternoon. Flow has been nearly
parallel with this gradient and therefore little progression into
Iowa has been noted today. This will begin to change into the
evening and overnight as the flow starts to veer with the approach
of the shortwave. Thunderstorms are forecast to develop in the
instability axis west of the state late this afternoon and
evening, dropping southeast into the instability during the
evening. Meanwhile, as the theta-e advection begins to intensify
this evening across Iowa, showers and thunderstorms will develop
and gradually spread east overnight. Model solutions have
continued to slow the overall speed of the system and eastern
areas my stay dry much of the night prior to arrival of rainfall
around sunrise. Severe threat continues to be rather minimal given
weak deep layer shear with only an isolated threat existing. Heavy
rain also remains possible given the moisture transport into the
state overnight although recent drier conditions will limit the
biggest threats to urban areas.

Main surface front will slide slowly through the state on Thursday
as surface low drops southeast along the boundary. The north and
east will remain cloudy for much of the day along with on and off
showers and storms through the day with moderate to strong mid
level kinematics moving into the northeast. Locations near the
boundary by afternoon will have some concern for severe weather as
overall shear is forecast to be higher on Thursday given proximity
of upper low and seasonably strong upper jet moving into the
central United States. Insolation in the warm sector will support
decent instability by afternoon with fairly good turning in the
low levels of the hodographs. While large hail and damaging winds
will remain the primary concerns, the tornado threat will also
exist near the boundary during the afternoon hours. Spatially,
areas east of I35 and south of Highway 30 have the best threat for
the strongest convection. Biggest concern for heaviest rainfall
will also be east of I35 in northeast Iowa where a few different
rounds of rainfall are expected through Thursday evening.

.LONG TERM.../Thursday night through Wednesday/
Issued at 252 PM CDT Wed Jul 18 2018

Lingering storms are expected across the northeast half of the
forecast area on Thursday evening with precipitation diminishing
overnight as forcing gradually subsides. Subsidence will increase
during the night and into Friday over much of the state with
decent cold advection. The steep mid level lapse rates near the
upper low on Friday afternoon should lead to some shower
development across eastern portions of the forecast area but
western locations should remain dry with the surface ridge just
west of the area. Thereafter, conditions will be relatively quiet
into the middle of next week. Only fly in the ointment will be a
boundary sliding through the state on Monday with the threat of a
few storms. Temperatures will be seasonal or even slightly below
normals, especially later next week as a stronger push of Canadian
air occurs toward the end of the work week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1151 PM CDT Wed Jul 18 2018

SHRA/TSRA are forecast to move into the area tonight with increasing
warm advection. MVFR to IFR conditions are expected in the vicinity
of the thunderstorms with MVFR ceilings after the precipitation
ends. Surface winds will remain from the southeast but will slowly
increase tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Zogg
Hazardous weather outlook, Jul 18, 3:38 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 PM CDT Wed Jul 18 2018

IAZ004-015-023-024-191100-
Emmet-Palo Alto-Pocahontas-Humboldt-
338 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorms are expected tonight with minimal severe weather
threat. Locally heavy rainfall is the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances linger into Thursday. Localized heavy
rainfall will be possible with a marginal threat for severe storms
with large hail and damaging winds.

Additional non-severe thunderstorm chances return again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ005>007-016-017-025>028-033>039-044>047-057>059-070>072-
081>083-092>094-191100-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-
Cass-Adair-Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
338 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected tonight with minimal severe weather
threat. Locally heavy rainfall is the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will continue into Thursday. Localized heavy
rainfall will be possible with a marginal threat for severe
storms with large hail and damaging winds.

Additional non-severe thunderstorm chances return again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible Thursday.

IAZ048>050-060>062-073>075-084>086-095>097-192045-
Story-Marshall-Tama-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-
Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
338 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorm chances return to the region this evening and tonight.
A few strong storms are possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected on Thursday. There is a slight risk of
severe storms on Thursday afternoon with large hail, damaging
winds and isolated tornadoes all possible. Localized heavy rain is
also expected.

Additional non-severe thunderstorm chances return again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible Thursday.

In the hours before

Special weather statement, Jul 19, 3:14 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
314 AM CDT THU JUL 19 2018

IAZ062-075-190915-
Poweshiek IA-Mahaska IA-
314 AM CDT THU JUL 19 2018

...Thunderstorms With Locally Heavy Rain and Lightning...

At 310 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Sharon to near Sigourney. Movement
was very slow to the northeast at 10 mph.

Rainfall amounts up to three inches will be possible with these
storms. Ponding of water and possible urban runoff may briefly cause
street flooding near Barnes City and Coal Creek over the next hour
or two. Rainfall rates have been over 1.5 inches per hour.  If
rainfall continues over the same area localized flooding may occur.

Locations impacted include...
Montezuma, New Sharon, Deep River and Barnes City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 9241 4133 9241 4147 9275 4165 9256
      4155 9230 4151 9230
TIME...MOT...LOC 0810Z 211DEG 9KT 4153 9266 4134 9222

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:17 PM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth58 min
Jul 19, 2:41 PM CDTSpecial Weather StatementDMXFranklin, Hamilton, Hardin, Wright64 min
Jul 19, 2:50 PM CDTTornado WarningDMXJasper, Marshall, Polk25 min
Jul 19, 3:05 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright40 min
Jul 19, 3:11 PM CDTTornado WarningDMXJasper34 min
Jul 19, 3:22 PM CDTTornado WarningDMXMarshall, Story38 min
Jul 19, 3:26 PM CDTTornado WarningDMXHamilton, Hardin, Marshall, Story34 min
Jul 19, 3:37 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion23 min
Jul 19, 3:40 PM CDTTornado WarningDMXFranklin, Hardin35 min
Jul 19, 3:54 PM CDTTornado WarningDMXGrundy, Hardin, Marshall, Story51 min
Jul 19, 3:54 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion36 min
Jul 19, 4:14 PM CDTTornado Warning Tornado observedDMXMahaska, Marion31 min
Jul 19, 4:18 PM CDTSevere Thunderstorm WarningDMXMahaska42 min
Jul 19, 4:36 PM CDTTornado WarningDMXMahaska, Wapello24 min
Jul 19, 4:37 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDMXMarshall, Tama23 min
Jul 19, 4:52 PM CDTTornado WarningDMXMahaska, Wapello38 min
Jul 19, 4:52 PM CDTTornado Warning Tornado observedDMXMarshall, Poweshiek, Tama38 min
Jul 19, 5:12 PM CDTTornado WarningDMXPoweshiek, Tama18 min
Jul 19, 5:13 PM CDTTornado Warning Tornado observedDMXDavis, Mahaska, Wapello47 min
Jul 19, 5:55 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello20 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.